GENERIC NAME: ASPIRIN - ORAL (AS-pir-in)
BRAND NAME(S): Easprin, Ecotrin
USES: Aspirin is used to reduce fever and relieve mild to moderate pain from conditions such as muscle aches, toothaches, common cold, and headaches. It may also be used to reduce pain and swelling in conditions such as arthritis. Aspirin is known as a salicylate and a nonsteroidal anti-inflammatory drug (NSAID). It works by blocking a certain natural substance in your body to reduce pain and swelling. Consult your doctor before treating a child younger than 12 years.Your doctor may direct you to take a low dose of aspirin to prevent blood clots. This effect reduces the risk of stroke and heart attack. If you have recently had surgery on clogged arteries (such as bypass surgery, carotid endarterectomy, coronary stent), your doctor may direct you to use aspirin in low doses as a "blood thinner" to prevent blood clots.
HOW TO USE: If you are taking this medication for self-treatment, follow all directions on the product package. If you are uncertain about any of the information, consult your doctor or pharmacist. If your doctor has directed you to take this medication, take it exactly as prescribed.Take this medication by mouth. Drink a full glass of water (8 ounces/240 milliliters) with it unless your doctor tells you otherwise. Do not lie down for at least 10 minutes after you have taken this drug. If stomach upset occurs while you are taking this medication, you may take it with food or milk.Swallow enteric-coated tablets whole. Do not crush or chew enteric-coated tablets. Doing so can increase stomach upset.Do not crush or chew extended-release tablets or capsules. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.The dosage and length of treatment are based on your medical condition and response to treatment. Read the product label to find recommendations on how many tablets you can take in a 24-hour period and how long you may self-treat before seeking medical advice. Do not take more medication or take it for longer than recommended unless directed by your doctor. Use the smallest effective dose. Consult your doctor or pharmacist if you have any questions.If you are taking this medication for self-treatment of headache, seek immediate medical attention if you also have slurred speech, weakness on one side of the body, or sudden vision changes. Before using this drug, consult a doctor or pharmacist if you have headaches caused by head injury, coughing, or bending, or if you have a headache with persistent/severe vomiting, fever, and stiff neck.If you are taking this medication as needed (not on a regular schedule), remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medicine may not work as well. Aspirin with a special coating (enteric coating) or slow release may take longer to stop pain because it is absorbed more slowly. Ask your doctor or pharmacist to help select the best type of aspirin for you.You should not take this medication for self-treatment of pain for longer than 10 days. You should not use this drug to self-treat a fever that lasts longer than 3 days. In these cases, consult a doctor because you may have a more serious condition. Tell your doctor promptly if you develop ringing in the ears or difficulty hearing.If your condition persists or worsens (such as new or unusual symptoms, redness/swelling of the painful area, pain/fever that does not go away or gets worse) or if you think you may have a serious medical problem, tell your doctor promptly.
SIDE EFFECTS: Upset stomach and heartburn may occur. If either of these effects persist or worsen, tell your doctor or pharmacist promptly.If your doctor has directed you to use this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.Tell your doctor immediately if any of these unlikely but serious side effects occur: easy bruising/bleeding, difficulty hearing, ringing in the ears, change in the amount of urine, persistent or severe nausea/vomiting, unexplained tiredness, dizziness, dark urine, yellowing eyes/skin.This drug may rarely cause serious bleeding from the stomach/intestine or other areas of the body. If you notice any of the following rare but very serious side effects, seek immediate medical attention: black/tarry stools, persistent or severe stomach/abdominal pain, vomit that looks like coffee grounds, slurred speech, weakness on one side of the body, sudden vision changes or severe headache.A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
PRECAUTIONS: Before taking aspirin, tell your doctor or pharmacist if you are allergic to it; or to other salicylates (such as choline salicylate); or to other pain relievers or fever reducers (NSAIDs such as ibuprofen, naproxen); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist if you have: bleeding/blood-clotting disorders (such as hemophilia, vitamin K deficiency, low platelet count).If you have any of the following health problems, consult your doctor or pharmacist before using this medication: kidney disease, liver disease, diabetes, stomach problems (such as ulcers, heartburn, stomach pain), aspirin-sensitive asthma (a history of worsening breathing with runny/stuffy nose after taking aspirin or other NSAIDs), growths in the nose (nasal polyps), gout, certain enzyme deficiencies (pyruvate kinase or G6PD deficiency).This medicine may cause stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this product, may increase your risk for this side effect. Limit alcoholic beverages, and stop smoking. Check with your doctor or pharmacist for more information.Before having surgery, tell your doctor or dentist that you are taking this medication.Children and teenagers less than 18 years old should not take aspirin if they have chickenpox, flu, or any undiagnosed illness or if they have recently received a vaccine. In these cases, taking aspirin increases the risk of Reye's syndrome, a rare but serious illness. Tell your doctor promptly if you see changes in behavior with nausea and vomiting. This may be an early sign of Reye's syndrome.Older adults may be more sensitive to the side effects of this drug, especially stomach/intestinal bleeding and ulcers.Aspirin is not recommended for use during pregnancy. Consult your doctor before using this medication if you are or think you may be pregnant. Tell your doctor immediately if you become pregnant while taking this medication. Do not use this medication during the last 3 months of pregnancy because of possible harm to the unborn baby or problems during delivery.Aspirin passes into breast milk and may harm the nursing infant. Breast-feeding while using this drug is not recommended. Consult your doctor before breast-feeding.
DRUG INTERACTIONS: If you are taking this product under your doctor's direction, your doctor or pharmacist may already be aware of possible drug interactions and may be monitoring you for them. Before you start taking this medication for self-treatment, consult your doctor or pharmacist if you are also using any prescription and nonprescription medications. Do not start, stop, or change the dosage of any medicine before checking with your doctor or pharmacist first.This drug should not be used with the following medication because very serious interactions may occur: mifepristone.If you are currently using any of these medications, tell your doctor or pharmacist before starting aspirin.Before using this product, consult your doctor if you have recently received certain live vaccines (such as varicella vaccine, live flu vaccine).Before using this medication, tell your doctor or pharmacist of all prescription and nonprescription products you may use, especially of: acetazolamide, "blood thinners" (such as warfarin, heparin), corticosteroids (such as prednisone), methotrexate, pemetrexed, valproic acid, herbal medications such as ginkgo biloba.Check all prescription and nonprescription medicine labels carefully since many medications contain pain relievers/fever reducers known as NSAIDs (non-steroidal anti-inflammatory drugs such as ibuprofen, ketorolac, naproxen). To prevent an overdose of aspirin, read the labels carefully before taking other pain relievers or cold products to make sure they do not contain aspirin. Ask your pharmacist about using these products safely.Daily use of NSAIDs (such as ibuprofen) may decrease aspirin's ability to prevent heart attack/stroke. If you are taking low-dose aspirin for prevention of heart attack/stroke, consult your doctor or pharmacist for more details and to discuss other possible treatments (such as acetaminophen) for your pain/fever.This medication may interfere with certain laboratory tests (including certain urine sugar tests), possibly causing false test results. Make sure laboratory personnel and all your doctors know you are taking this medication.This document does not contain all possible interactions. Therefore, before using this product, tell your doctor or pharmacist of all the products you use. Keep a list of all your medications with you, and share the list with your doctor and pharmacist.
OVERDOSE: If overdose is suspected, contact a poison control center or emergency room immediately. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: burning pain in the throat/stomach, confusion, mental/mood changes, fainting, weakness, ringing in the ears, fever, rapid breathing, change in the amount of urine, seizures, loss of consciousness.
NOTES: If you use this medication regularly or at high doses, laboratory and/or medical tests (such as liver and kidney function tests, blood count, salicylate level) may be performed to monitor your progress or check for side effects. Consult your doctor for more details.There are many different aspirin products. Some have special coatings and some are long-acting. Ask your doctor or pharmacist to recommend the best product for you.
Latest MedicineNet News
Daily Health News
MISSED DOSE: If your doctor directs you to take this drug on a regular schedule (not just "as needed") and you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.
STORAGE: Store at room temperature between 59-86 degrees F (15-30 degrees C) away from moisture and light. Do not store above 104 degrees F (40 degrees C). Different brands of this medication may have different storage needs. Check the product package for instructions on how to store your brand, or ask your pharmacist. Do not store in the bathroom. Do not use any aspirin product that has a strong vinegar-like smell. Keep all medications away from children and pets.Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company for more details about how to safely discard your product.
Information last revised October 2013. Copyright(c) 2013 First Databank, Inc.
Health Solutions From Our Sponsors
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Top acetylsalicylic acid Related Articles
Children's Abdominal PainAbdominal pain in children can be more than just a tummy ache. What are the common causes of abdominal pain in children? Learn about pediatric abdominal pain symptoms and treatments for stomach pain in children.
Chronic Rhinitis and Post-Nasal DripChronic rhinitis and post-nasal drip symptoms include an itchy, runny nose, sneezing, itchy ears, eyes, and throat. Seasonal allergic rhinitis (also called hay fever) usually is caused by pollen in the air. Perennial allergic rhinitis is a type of chronic rhinitis and is a year-round problem, often caused by indoor allergens, such as dust, animal dander, and pollens that may exist at the time. Treatment of chronic rhinitis and post nasal drip are dependent upon the type of rhinitis condition.
Fixed Drug Eruption PictureA large red-violet plaque on the arm of a child. See a picture of Fixed Drug Eruption and learn more about the health topic.
Heart-Wise DiningExplore 10 food swaps for heart-wise dining. Learn what food to buy and how to cook in order to make a big difference for your heart health.
What Is Gastritis? Symptoms, Treatment, and DietGastritis (acute and chronic) is an inflammation of the lining of the stomach Some people have no gastritis symptoms, but when they do occur they may include bloating, belching, loss of appetite, nausea, and vomiting. H. pylori infection and nonsteroidal anti-inflammatory drugs (NSAIDs) are the two main causes of gastritis. Alcohol, caffeine, and high-fat foods also can cause gastritis. Fried, fatty, and spicy foods, and alcohol aggravate gastritis symptoms. Other stomach lining irritants that aggravate symptoms include cigarette smoking, acidic juices, caffeine, tomato products, peppers, and chili powder. Foods that sooth gastritis symptoms, and that help reduce and stop H. pylori infection growth in the stomach include apples, onions, garlic, teas, green leafy vegetables, coconut water, and wheat bran. Gastritis is diagnosed with endoscopy, blood tests, or stool tests. Some people get relief from gastritis symptoms with prescription and non-prescription antacids, histamine blockers like famotidine (Pepcid AC) or ranitidine (Zantac 75), or proton pump inhibitors (PPIs) like omeprazole (Prilosec) and esomeprazole (Nexium). These drugs will not cure gastritis. Complications of gastritis include gastric cancers, MALT lymphoma, renal problems, and death.
Headaches can be divided into two categories: primary headaches and secondary headaches. Migraine headaches, tension headaches, and cluster headaches are considered primary headaches. Secondary headaches are caused by disease. Headache symptoms vary with the headache type. Over-the-counter pain relievers provide short-term relief for most headaches.
Heart Disease QuizTake our Heart Disease Quiz to get answers and facts about high cholesterol, atherosclerosis prevention, and the causes, symptoms, treatments, testing, and procedures for medically broken hearts.
Liver Blood TestsAn initial step in detecting liver damage is a simple blood test to determine the presence of certain liver enzymes in the blood. Under normal circumstances, these enzymes reside within the cells of the liver. But when the liver is injured, these enzymes are spilled into the blood stream, and can lead to diseases like fatty liver, type 2 diabetes, obesity, and hepatitis. Several medications also can increase liver enzyme test results.
Night sweats are severe hot flashes that occur at night and result in a drenching sweat. The causes of night sweats in most people are not serious, like menopause in women, sleep apnea, medications, alcohol withdrawal, and thyroid problems. However, more serious diseases like cancer and HIV also can cause night sweats. Your doctor will treat your night sweats depending upon the cause.
You may experience other signs and symptoms that are associated with night sweats, which depend upon the cause, but may include, shaking, and chills with a fever caused by an infection like the flu or pneumonia; unexplained weight loss due to lymphoma; women in perimenopause or menopause may also have vaginal dryness, mood swings, and hot flashes during the day; and low blood sugar in people with diabetes.
Other causes of night sweats include medications like NSAIDs (aspirin, acetaminophen, ibuprofen (Motrin, Advil), and naproxen (Aleve, Naprosyn), antidepressants, sildenafil (Viagra), and abuse of prescription or illegal drugs and drug withdrawal; hormone disorders like pheochromocytoma and carcinoid syndrome; idiopathic hyperhidrosis; infections like endocarditis, AIDs, and abscesses; alcoholism and alcohol withdrawal; drug abuse, addiction, and withdrawal; and stroke.
A doctor or other health care professional can treat your night sweats after the cause has been diagnosed.
High Red Blood Cell Count (Polycythemia)Polycythemia (elevated red blood cell count) is a rare blood disease in which the body produces too many red blood cells. Causes of polycythemia are either primary (acquired or genetic mutations) or secondary (diseases, conditions, high altitude).
RA QuizHow is rheumatoid arthritis different from other forms of arthritis, such as osteoarthritis and gout? Take the Rheumatoid Arthritis (RA) Quiz to rest your RA IQ.
Sore throat (throat pain) usually is described as pain or discomfort in the throat area. A sore throat may be caused by bacterial infections, viral infections, toxins, irritants, trauma, or injury to the throat area. Common symptoms of a sore throat include a fever, cough, runny nose, hoarseness, earaches, sneezing, and body aches. Home remedies for a sore throat include warm soothing liquids and throat lozenges. OTC remedies for a sore throat include OTC pain relievers such as ibuprofen or acetaminophen. Antibiotics may be necessary for some cases of sore throat.
Sore Throat Home RemediesNatural and home remedies for sore throat symptoms and pain relief include essential oils, licorice gargles, slippery elm leaves, raw garlic, Throat Coat tea, sage, and acupuncture. Typical symptoms of a sore throat include throat pain, coughing, sneezing, fever, and swollen lymph nodes. Sore throats are caused by viral (common cold, flu, mumps), bacterial (tonsillitis, some STDs), toxins, allergens, trauma or injury, or "mechanical causes" (breathing through the mouth).
StrokeA stroke is an interruption of the blood supply to part of the brain caused by either a blood clot (ischemic) or bleeding (hemorrhagic). Symptoms of a stroke may include weakness, numbness, double vision or vision loss, confusion, vertigo, difficulty speaking or understanding speech. A physical exam, imaging tests, neurological exam, and blood tests may be used to diagnose a stroke. Treatment may include administration of clot-busting drugs, supportive care, and in some instances, neurosurgery. The risk of stroke can be reduced by controlling high blood pressure, high cholesterol, diabetes, and stopping smoking.
Tinnitus SlideshowWhat is tinnitus? Explore tinnitus (ringing in the ears) causes, symptoms, relief remedies, treatments and prevention tips. Learn about pulsatile tinnitus.
Urea Breath TestThe urea breath test (UBT) is a test used to diagnose the presence of Helicobacter pylori (H. pylori) bacteria in the stomach. H. pylori causes, ulcers, inflammation, and atrophy of the stomach. The urea breath test is fairly simple, with few side effects, risks, or complications.